Hail, Richardson
- When
- May 23, 4:55 PM CST
- Where
- Richardson County, Falls City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.070, -95.600
Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:42 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
342 PM CDT WED MAY 23 2007
.DISCUSSION...
FOR THE SHORT TERM PERIODS TONIGHT THROUGH SATURDAY...MAIN CONCERN
IS FLASH FLOOD POTENTIAL TONIGHT OVER MOST OF CWA. HPC HAS PORTIONS
OF THE CWA COVERED WITH A MODERATE RISK FOR EXCESSIVE RAINFALL
THROUGH THURSDAY AFTERNOON...AND THE POTENTIAL FOR UP TO 5 INCHES
LOCALLY WITH STRONGER THUNDERSTORMS. AMPLE MOISTURE IN PLACE WITH AN
AXIS OF HIGH PWS FROM THE GULF STATES TO THE UPPER MIDWEST. AN 18Z
SOUNDING HERE SHOWED PWS VALUE OF 1.33...A BIT OVER 150% OF NORMAL.
ACTIVITY WILL DEVELOP AS STRONG DYNAMICS FROM APPROACHING UPPER LEVEL
VORT MAX CURRENTLY ROUNDING THE BASE OF MAIN UPPER TROF OVER THE
ROCKIES ENVELOPS THE PLAINS. MEANWHILE A NEARLY STAGNANT SURFACE
BOUNDARY EXTENDED FROM ABOUT SRN MN THROUGH ERN NEB AND NRN KS. A
SECOND...STRONGER BOUNDARY WAS UPSTREAM AND WAS PUSHING ACROSS THE
WRN DAKOTAS. LARGE SCALE LIFT INCREASES DRAMATICALLY THIS EVENING AS
UPPER DYNAMICS INCREASE VIA FAVORABLE JET POSITION/RRQ DIVG AND
INCREASING DPVA COMBINES WITH STOUT BOUNDARY LAYER CONVERGENCE
ASSOCIATED WITH SECONDARY SURFACE FRONT PUSHING THROUGH. PCPN
EFFICIENCY ALSO FAVORABLE FOR HEAVY RAIN WITH DEEP WARM CLOUD DEPTH
FROM CLOUD BASE TO 3KM. THEREFORE WILL POST FLASH FLOOD WATCH AREAS
SOUTHEAST OF A LINE FROM ABOUT PLATTE COUNTY TO WAYNE COUNTY
THROUGH 12Z THURSDAY. THROUGH THURSDAY AFTERNOON MODELS QUICKLY SHIFT
BEST FORCING/MOISTURE WELL EAST OF THE CWA. HOWEVER...WILL GO WITH
TOKEN SLGT POPS DURING THE AFTERNOON IN CASE OF POST-FRONTAL
ACTIVITY. OTHERWISE...DRY FORECAST IN PLACE UNTIL FRIDAY NIGHT WHEN
LOW LEVEL JET KICKS IN AND ADVECTS MORE GULF MOISTURE INTO THE
PLAINS...POSSIBLY POPPING OFF SOME WARM SECTOR ELEVATED CONVECTION.
WILL CONTINUE POPS INTO SATURDAY AS ANOTHER NORTHERN PLAINS WAVE
PUSHES THE NEXT COLD FRONT ACROSS THE CWA.
IN THE EXTENDED PERIODS SUNDAY THROUGH WEDNESDAY...ACTIVE WEATHER
ANTICIPATED WITH AMPLE GULF MOISTURE AVAILABLE COINCIDING WITH A
SERIES OF FROPAS. ON SUNDAY MODELS DEPICT SURFACE HIGH PRESSURE
CENTERED NEAR THE DAKOTAS EXTENDING INTO PORTIONS OF THE CENTRAL
PLAINS AND PUSHING THE SURFACE COLD FRONT INTO KS/MO. MODELS SUGGEST
THE BOUNDARY LIFTING NORTHWARD BY LATE AFTERNOON SUNDAY AND ACROSS
THE CWA SUNDAY NIGHT. IT APPEARS HPC IS FAVORING THE ECMWF/CMC
SOLUTION OF PLACING SURFACE LOW OVER CENTRAL HIGH PLAINS MOVING THE
BOUNDARY NORTHWARD WHILE THE GFS SEEMS TO DELAY IT NORTHWARD TILL
MONDAY. ALL THIS IN PART TO DIFFERING LARGE SCALE PATTERN ACROSS THE
CONUS. ECMWF/CMC PROG SHARPER PACIFIC NW TROF WHILE GFS FLOW IS
FLATTER...THUS THE MORE PROGRESSIVE SOLUTION BY THE ECMWF/CMC. WILL
THEREFORE COVER THE CWA WITH SMALL POPS THROUGH SUNDAY NIGHT. MAY
SEE SOME LINGERING PCPN MAINLY NE CWA ON MONDAY AS WELL AS SURFACE
LOW SLIDES FROM ERN WY TO THE DAKOTAS BY LATE AFTERNOON AND
BOUNDARY EXITS. FROM MONDAY NIGHT ON UNCERTAINTIES ARE ABOUND AS
LONG RANGE MODELS CONTINUE TO DIVERGE. HPC STILL THOUGH STRONGLY
FAVORING THE ECMWF/CMC SOLUTIONS AS THEY WERE SUPPORTED BY
NCEP/EURO ENSEMBLES. THIS SUGGESTS STRONG UPPER LOW WILL SLIDE
EASTWARD ACROSS SOUTHERN CANADA DAY 6/7 WITH A PRE-FRONTAL TROF
MOVING THRU THE PLAINS WITH THE NEXT COLD FRONT FOLLOWING ALONG.
FROPA ACROSS THE CWA WOULD APPEAR TO BE TUES NIGHT/WED MORNING
TIME FRAME...THUS SUGGESTING SMALL POPS REASONABLE FOR NOW.
AVIATION...
FOR KOFK/KOMA/KLNK...HEAVY TO EXTREME RAINFALL LIKELY BEGINNING
AFTER 01Z FOR ALL TAF SITES. CIGS GENERALLY MVFR WITH OCCASIONAL IFR
CONDITIONS INVOF STRONG/SEVERE THUNDERSTORMS MAINLY FOR KOMA &
KLNK. SEVERE THREAT SHOULD DIMINISH SOMETIME AFTER O6Z...BUT HEAVY
RAIN POTENTIAL WILL CONTINUE THRU 12Z THURSDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056-
069-079-080-090-091.
&&
DEEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 PM CDT WED MAY 23 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 515 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ACROSS EXTREME SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA...WHERE SEVERE THUNDERSTORM WATCH NUMBER 290 IS IN EFFECT UNTIL 8 PM. LARGE HAIL IS THE MAIN THREAT...WITH DAMAGING WINDS POSSIBLE. ALSO...A FLASH FLOOD WATCH IS IN EFFECT UNTIL THURSDAY MORNING FOR AREAS SOUTHEAST OF A LINE FROM GENOA TO WAYNE IN EASTERN NEBRASKA... AND ACROSS ALL OF SOUTHWEST IOWA. A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY...WITH HEAVY RAINFALL MOSTLY LIKELY DEVELOPING TOWARD MIDNIGHT. THUNDERSTORM CHANCES WILL DIMINISH BY THURSDAY AFTERNOON AS THE FRONT QUICKLY PUSHES EASTWARD FROM THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT... CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK. A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING THROUGH THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING IN ADDITION TO SEVERE HAIL OR WIND DAMAGE. DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 4 SW SIDNEY 40.71N 95.70W
05/23/2007 E0.75 INCH FREMONT IA TRAINED SPOTTER
&&
DNIETFELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL RED OAK 41.01N 95.22W
05/23/2007 M0.88 INCH MONTGOMERY IA LAW ENFORCEMENT
0314 PM HAIL RED OAK 41.01N 95.22W
05/23/2007 E1.00 INCH MONTGOMERY IA LAW ENFORCEMENT
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
349 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SHENANDOAH 40.76N 95.37W
05/23/2007 M1.50 INCH PAGE IA LAW ENFORCEMENT
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 N STANTON 41.02N 95.10W
05/23/2007 M0.75 INCH MONTGOMERY IA PUBLIC
0350 PM HAIL 5 NE STANTON 41.03N 95.04W
05/23/2007 M0.75 INCH MONTGOMERY IA PUBLIC
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL RED OAK 41.01N 95.22W
05/23/2007 M1.00 INCH MONTGOMERY IA PUBLIC
&&
MILLERThe Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
3 hail. Local standard time, as filed.
Hail fell for around 10 minutes from Palmyra to a few miles east of town. The hail covered the ground and was as large as golfball size. Some crop damage was noted in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23116, 23117, 23118.